According to a multi-center Israeli study led by Prof. Zohar Habot-Wilner of Tel Aviv’s Sourasky Medical Center, the Pfizer coronavirus vaccine may be linked to uveitis, a type of eye inflammation.
Rambam Health Care Campus, Galilee Medical Center, Shaare Zedek Medical Center, Sheba Medical Center in Tel Hashomer, Kaplan Medical Center, and Sourasky participated in the study. The peer-reviewed ophthalmology journal Retina accepted it for publication.
Habot-Wilner, the hospital’s head of the Uveitis Service, discovered that 21 people (23 eyes) who received two shots of the Pfizer vaccine developed uveitis within one to 14 days of the first shot or within one day to one month of the second, reports Jerusalem Post.
“All the patients in the study met the World Health Organization and Naranjo criteria linking the onset of uveitis to the vaccination. This time frame is consistent with other reports of uveitis following various vaccines,” Habot-Wilner said.
She stated that any patients with other systemic diseases that could have been linked to uveitis were under control prior to vaccination. Furthermore, none of the patients’ systemic treatments had been altered for at least six months prior to receiving the shots.
Eight of the patients had a history of uveitis, but it had been between one and 15 years.
The majority of cases were mild – only three were severe – and all anterior uveitis cases were treatable with topical corticosteroids and pupil dilation eye drops. As accepted, MEWDS cases were not addressed.
According to Habot-Wilner, only one case worsened after receiving the second dose, but she also stated that with appropriate treatment, the disease resolved for that individual.
While uveitis from vaccination is “quite rare,” the eye inflammation has been linked to other vaccines, according to Habot-Wilner.
According to one study, all of the commonly used vaccines have been linked to uveitis. The ocular inflammation is usually transient and can be treated with topical ocular steroids. A total of 289 cases of vaccine-associated uveitis were reported to three adverse reaction reporting databases over a 26-year period. The Hepatitis B vaccine, either alone or in combination with other vaccines, appears to be the most common offender.